Announcement

Collapse
No announcement yet.

Losing the Weight Brought On by Bipolar Medication

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Losing the Weight Brought On by Bipolar Medication

    I started Invega Sustenna in September 2018. I quickly gained 46 lbs on this medication. Fast forward to July 23, 2019 and I've started eating the Ketogetnic way of eating. I've lost 6 lbs. in 11 days.

    Has anyone tried low carb eating or the keto diet before? Does anyone have experience with weight loss of the weight brought on by bipolar medication?
    Last edited by FriedEgg; September 4th, 2019, 06:05 PM.

    #2
    Hello FriedEgg. I did gain a lot of weight due to antipyschotics. It took me years but I slowly lost a lot of that weight by being careful how much I ate and by exercising regularly . I have never tried the Keto diet, but if works for you that's good. Take Care. paul m
    "Alone we can do so little;
    Together we can do so much"
    Helen Keller

    Comment


      #3
      Hi Paul M, that's good you were able to lose the weight by being careful of what you ate and exercising regularly. I'm looking to lose the weight because it's affecting my self esteem. Since packing on the 46 lbs, I don't feel fully myself. This may be the result of medication as well but I think it's mostly the resulting weight gain and my self image.

      Do you think medication can change people's personalities as well?

      Comment


        #4
        Do I think that medication can change a persons personality? Good question. I know that when I was on large doses of seroquel that I didn't want to socialize and I am a fairly social person, It was too much of an effort. I find that if I go too heavy on lorazepam that I tend to lose some of my good sense,. Lorazepam tends to relax me and I sometimes say or do things that I shouldn't when I get taking to much of it. I know that during the years I was Lithium I was a kinder , gentler person. Lithium tended to mellow me out . So I would have to say that they can change your personality
        "Alone we can do so little;
        Together we can do so much"
        Helen Keller

        Comment


          #5
          I had success slowly losing the 60 extra lbs olanzapine left me with using the diet and exercise method too. Not "DIET" as in hardcore dieting, but trying to incrementally make better choices and some degree of portion control a habit so it was sustainable. Then I got sick and dumped a ton off really fast and wound up quite underweight instead. I don't recommend that method!

          As far as the meds changing personality question, I don't think it's that simple. When I'm properly medicated it allows my actual personality to shine through the symptoms of the illness. I think it's the bipolar itself when it's not properly controlled that changes my personality, not the medications!
          Last edited by Gossip; August 4th, 2019, 07:23 PM.
          Pressure makes diamonds....

          Comment


            #6
            Hey Gossip. Thanks for replying.

            I agree. I think that medications can enhance peoples' well being to have their personalities shine through.

            I'm glad you were able to lose the weight not that you became underweight though. It can be really hard to lose weight and I'm working really hard to shed the excess lbs.

            Comment


              #7
              Hi FriedEgg,

              My very good friend lost weight using a Keto style diet. More importantly, perhaps, she claimed she felt mentally better when eating no carbs - for example - her brain fog lifted. (How nice that would be!!)

              I am not sure of her latest diagnosis - it has changed/been refined several times in the last 15 years. She also tried a pile of different meds - hence the original weight gain.

              I hope that you find success in your goals!!

              Take care,
              Kaight

              Comment


                #8
                I got 22 days into the Keto diet and then stopped. I'm struggling with my weight. Still 9 lbs down but only managed to lose that much. I still have 37 lbs I'd love to lose. I can't seem to stick to a "diet".

                Comment


                  #9
                  You can't change your diet overnight. This is what «dieting» is about. Trying to completely change your eating habits for a short period of time. But the true goal is long-term. That usually happens with small steps. For example, step one might be slowly quitting drinking soda. Once that has become habit introducing another step like eating one fruit or vegetable a day. (I'm currently reading «mini habits»).

                  But I'm hardly one to talk. During my last mania, I had lost some weight and I truly loved the way I felt and looked, for the first time ever. But it was also when I decided to finally seek help. Since then, the combination of depression (and all the bad habits it brings) plus all the Rx cocktails... I've gained 60 lbs and absolutely hate myself. I can hardly look at myself in the mirror without feeling disgusted. And everytime we adjust or change my meds.... There's another few extra pounds...

                  Comment


                    #10
                    Hello Everyone. It is hard not to gain weight, much less lose some when we get our meds switched around or new ones added. However don't beat yourself up about it. Take Care. paul m
                    "Alone we can do so little;
                    Together we can do so much"
                    Helen Keller

                    Comment


                      #11
                      Hi everyone, this was some time ago when they were trying to stabilize my bipolar II mental illness. They put me on a mood stabilizing drug. I gained 40 lbs. My pdoc decided eventually that it was not right for me. When I got off of it I lost the 40 lbs. Another mood stabilizing drug I was on for 30 years I had to get off of because it was effecting my kidney function. When off of it I lost 35 lbs. Luckily I am now on a mood stabilizing drug that works to keep me stable for the most part. I am not sure whether I should name the names of these drugs.
                      I am on a diet since I an an insulin dependent diabetic. I do not like to call it a diet but a lifestyle way of eating. It works for me. My sugar levels are very good.
                      I have debated about the keto diet. I don't know if it is right for people or not.I should say maybe for me. I just look at my Mom who was 92 years old and my father-in-law who was 94 years old when they died. They did not do a keto diet. They both watched what they ate. They were both diabetic.
                      Must mention that I am 68 years old. Just relating my experiences. Still learning every day. Can't say that I am right or wrong.

                      Comment


                        #12
                        Thanks for sharing dragonfly. That is great that your sugar levels are good - whatever you are eating must be the right thing for you!

                        3 of my 4 grandparents made it well into their 90ies - no special diets. They ate clean and simple - lots of homegrown veg and meat. Certainly a lifestyle worth considering.

                        Kaight

                        Comment


                          #13
                          That's great that you were able to lose the weight by switching your medications, Dragonfly. The doctor's have switched me from Invega Sustenna to Abilify Maintena which is supposed to be weight neutral but after the change, I gained 18 more lbs. This was back in April of this year.

                          Is it normal to gain this much weight on bipolar medication? My sister doesn't believe me that all of my weight gain (46 lbs) was from the meds. I've tried Ideal Protein, have tried Ketogenic eating, have tried working out more (Zumba) but nothing seems to be working. Overall I've lost 6 lbs and am maintaining at this weight.

                          I'm considering joining Weight Watchers next.

                          Comment


                            #14
                            Hi FriedEgg,
                            i gained about as much as you when I started Seroquel. I was then prescribed the medication topiramate and lost it all and then some. BUT it is for binge eat, which I definitely did when I started (or it became worse) Seroquel.

                            Edit: my mom lost 100lbs on keto. So it seems quite effective. Nothing else has ever worked so well.
                            Last edited by MissMoods; September 5th, 2019, 05:20 PM.

                            Comment


                              #15
                              Hi MissMoods.

                              Topiramate. I've never heard of it before now. Were you prescribed this just for the weight gain issue?

                              I've had friends and family lose upwards of 60 lbs on Keto. It just wasn't for me though. Too many fatty foods.
                              Last edited by FriedEgg; September 10th, 2019, 06:49 PM.

                              Comment

                              Working...
                              X